Hail, Grant
- When
- May 23, 6:01 AM CST
- Where
- Grant County, 0.55 mi E of Ulysses
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.580, -101.360
A stalled and stationary front was the focus for thunderstorm developed during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A stalled and stationary front was the focus for thunderstorm developed during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 3:52 AM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 452 AM CDT Thu May 23 2019 ...Updated Aviation... .SHORT TERM...(Today through Friday) Issued at 1208 AM CDT Thu May 23 2019 Still mainly clear across SW KS as of midnight, but that will not be lasting much longer. Widespread stratus will develop by sunrise Thursday, along with areas of drizzle/fog, in response to warm/moist advection north of a stationary surface boundary to our south. Indications are the stratus will hold for most locations most of the day, with any penetration of the warm sector airmass restricted to areas well southeast of Dodge City. The location of the frontal boundary will be critical with respect to convective mode/severity through today. A strong closed low near the Grand Canyon at sunrise this morning will lift north into Wyoming this evening, and a strong embedded shortwave will eject just to the west of SW KS through this evening as this occurs. Dynamic lift will increase strongly today, and in response numerous showers and thunderstorms will develop during the daylight hours. Kept pop grids very high, in the likely/definite category. 00z NAM keeps any surface-based instability restricted to the far SE zones this afternoon, with high SBCAPE near Kiowa in Barber county and points south. With strong shear amid continued SW flow aloft, this is where severe thunderstorms are most likely this afternoon. More widespread severe weather is expected across NW Oklahoma into SE KS. Through the afternoon hours, 00z NAM does allow elevated MUCAPE to near 2000 J/kg about as far north as the Dodge City vicinity. As such, stronger thunderstorms will produce marginally severe hail. Clouds and rainfall will work to hold temperatures well below normal north of the frontal boundary today, and for the northern/central zones, followed the cooler 00z NAM/MET guidance. Northern zones will hold in the 50s, with 70s restricted to the far SE zones. NE winds will prevail through the day at 15-25 mph. Will allow the flash flood watch to continue for the SE zones through tonight. Models continue to line up the heaviest rainfall across these areas. The latest HRRR iterations are the most concerning, showing multiple rounds of convection and heavy rain for Barber county and vicinity, this afternoon through Friday morning. 00z NAM increases precipitable water to near 2 inches across the SE counties this evening, and QPF grids show widespread 2 inch rainfall amounts. These amounts will likely prove conservative where training occurs. Soils are already saturated, and will need to watch the flooding threat closely for the SE zones carefully through tonight. Increased sunshine and the return of south winds will bring much warmer temperatures on Friday, as the parent upper low lifts north into Canada. Afternoon temperatures will bounce right back to the upper 70s, with lower 80s across the SW zones. The trailing frontal boundary will linger near the SE zones, where pops were retained, especially for the afternoon hours. Models show the strongest instability south and east of Barber county Friday afternoon, but will need to continue to monitor flooding in these SE zones. .LONG TERM...(Saturday through Wednesday) Issued at 303 AM CDT Thu May 23 2019 Traditional Memorial Day weekend weather is expected Saturday and Sunday, in that we are expecting afternoon/evening thunderstorm potential both days. SW flow aloft is maintained both days, between persistent troughing over the Great Basin and the sprawling subtropical high over the SE U.S. As such, the lee trough/dryline will remain established, gulf moisture will remain available, and wind shear will remain strong. Per SPC Day 3 outlook for Saturday, scattered supercells are expected in the warm sector. Pop grids are highest Saturday evening, when large hail/damaging winds are possible. Severe thunderstorms appear likely again Sunday afternoon and evening, with the synoptic pattern changing little and instability easily reestablishing by afternoon. With enhanced synoptic support, 00z ECMWF would suggest more robust convective development Sunday, with a distinct tornado threat across SW KS. Memorial Day weekend is the statistical peak of the SW KS tornado season, and this will have to be watched carefully. Both Saturday and Sunday, heavy rain potential will continue to exacerbate the contined flash flood threat in south central Kansas. 00z ECMWF places a strong 552 dm closed low near Las Vegas Memorial Day morning, and gradually ejects it NE to SE Wyoming through late Tuesday. Temperatures will warm well into the 80s with strong SW winds Memorial Day, with a break in convective potential expected. As the upper low ejects into the central plains on Tuesday, the accompanying cold front will bring a NWly wind shift and noticeably cooler temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 452 AM CDT Thu May 23 2019 Poor flying conditions will prevail through the balance of this TAF cycle, with the combination of stratus, drizzle, showers and thunderstorms all reducing ceilings and visibility. Stratus has already spread across SW KS, and cigs will continue to lower to IFR through the morning hours. Showers have begun developing as of 10z, and shower and thunderstorm coverage will increase at all airports today. Included convective TEMPO groups at all airports. NE winds of 15-25 kts this morning will diminish somewhat and trend SE after 00z Fri. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 55 77 61 / 100 80 20 30 GCK 57 47 79 57 / 80 60 10 20 EHA 61 47 79 57 / 60 20 10 10 LBL 62 52 77 59 / 90 50 20 30 HYS 63 55 78 61 / 80 80 20 30 P28 73 65 78 64 / 100 90 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ066-079>081- 088>090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Thu May 23 2019 KSZ030-031-043>046-061>066-074>081-084>090-240830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms are expected today and tonight. Locally heavy rainfall is likely, with the threat of flooding highest across the southeast zones. Some storms this afternoon through this evening will be strong to severe, with the primary threat being large hail. Across the far southeast zones, including Meade, Clark, Comanche and Barber counties, a tornado risk will exist this afternoon and evening if warmer more humid air can move into Kansas. Currently, the tornado threat is expected to remain mainly just to the south of Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional severe thunderstorms are expected to favor the southeast zones Friday, and area wide Saturday and Sunday. On each of these days, the flooding risk will continue. Thunderstorms both Saturday and Sunday will be capable of large hail, damaging winds, and tornadoes. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
Special Weather Statement
National Weather Service Dodge City KS
619 AM CDT Thu May 23 2019
KSZ061-062-074-075-231215-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
619 AM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY...
NORTHWESTERN FINNEY...NORTHWESTERN GRANT AND CENTRAL STANTON COUNTIES
UNTIL 715 AM CDT/615 AM MDT/...
At 617 AM CDT/517 AM MDT/, Doppler radar was tracking a strong
thunderstorm very near Johnson City, moving northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lakin, Syracuse, Johnson City, Deerfield, Manter and Kendall.
LAT...LON 3825 10167 3826 10111 3825 10110 3795 10110
3744 10173 3753 10192
TIME...MOT...LOC 1117Z 209DEG 45KT 3756 10178
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
643 AM CDT Thu May 23 2019
KSZ062-074-075-084-085-231230-
Stanton KS-Stevens KS-Kearny KS-Grant KS-Morton KS-
643 AM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...
SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...GRANT...SOUTHEASTERN
STANTON...NORTHWESTERN STEVENS AND NORTHWESTERN HASKELL COUNTIES
UNTIL 730 AM CDT...
At 641 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Big Bow, moving northeast at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ulysses and Hickok.
LAT...LON 3737 10160 3798 10120 3795 10110 3783 10110
3783 10109 3761 10109 3725 10137
TIME...MOT...LOC 1141Z 206DEG 46KT 3742 10146
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
645 AM CDT Thu May 23 2019
KSZ061-062-074-075-231230-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
645 AM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY...
NORTHWESTERN FINNEY...NORTHWESTERN GRANT AND CENTRAL STANTON COUNTIES
UNTIL 730 AM CDT/630 AM MDT/...
At 644 AM CDT/544 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving northeast at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lakin, Syracuse, Johnson City, Deerfield, Manter and Kendall.
LAT...LON 3825 10167 3826 10111 3825 10110 3795 10110
3744 10173 3753 10192
TIME...MOT...LOC 1144Z 209DEG 45KT 3785 10156
RUSSELLSpecial Weather Statement National Weather Service Dodge City KS 648 AM CDT Thu May 23 2019 KSZ044-045-063-231245- Finney KS-Lane KS-Ness KS- 648 AM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY... NORTHWESTERN NESS...SOUTHEASTERN SCOTT AND LANE COUNTIES UNTIL 745 AM CDT... At 647 AM CDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Amy, moving northeast at 45 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dighton, Utica, Alamota, Pendennis, Shields and Arnold. LAT...LON 3869 9997 3814 10051 3824 10070 3869 10048 TIME...MOT...LOC 1147Z 215DEG 42KT 3826 10055 RUSSELL
The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
21 hail, 5 flash flood, 4 heavy rain. Local standard time, as filed.
This occurred at the NWS office.
Several city streets flooded. There was one water rescue in three foot of fast moving water.
Several county roads were closed due to flooding.
Water was over several roads.
Rainfall of 3.60 inches was observed.
Rainfall of 3.58 inches was observed.
Rainfall of 2.75 was observed.
Rainfall of 2.76 was observed.
Several roads had water rushing over them.
Water was over several roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837144, 837146, 837147, 837148, 837149, 837150, 837151, 837152, 837153, 837154, 837155, 837156, 837157, 837158, 837161, 837159, 837160, 837162, 837163, 837138, 837164, 837140, 837141, 837166, 837167, 837168, 837169, 837165, 837142, 837143.